Skip to main content
main-content
Top

12-07-2016 | Heart failure | News | Article

AHA guidance rounds up drugs requiring caution in heart failure

medwireNews: The American Heart Association (AHA) has published a scientific statement that provides a comprehensive list of drugs, including complementary/alternative medications (CAM), that may cause or exacerbate heart failure (HF).

“Since many of the drugs heart failure patients are taking are prescribed for conditions such as cancer, neurological conditions, or infections, it is crucial but difficult for healthcare providers to reconcile whether a medication is interacting with heart failure drugs or making heart failure worse”, said the chair of the writing committee Robert Page (University of Colorado, Aurora, USA) in a statement to the press.

He added: “My hope is that this statement will be used by healthcare providers in all medical specialties to educate themselves about drugs that can exacerbate or cause heart failure.”

The statement published in Circulation explains that patients with HF take an average of 6.8 prescription medications, in 10.1 doses/day, and around 40% have at least five comorbid conditions.

On the basis of use in the HF population and the potential to cause an adverse drug event, the statement includes prescription drugs from 13 therapeutic classes and reports on whether they cause direct myocardial toxicity or exacerbate underlying myocardial dysfunction, and the mechanisms by which this may occur.

Sodium-containing medications are highlighted because although consideration is often given to dietary sodium restriction in HF, nondietary sources may be overlooked.

The statement also discusses over-the-counter (OTC) medications, including nonsteroidal anti-inflammatory drugs such as ibuprofen and vasoconstrictors such as phenylephrine or pseudoephedrine, which may exacerbate HF when taken at high doses.

In addition, there are recommendations concerning CAM. “No naturoceutical should be used for the management of HF symptoms or the secondary prevention of cardiovascular events”, say the statement authors.

Ephedra-like products (ma-haung) and products with significant interactions with digoxin, vasodilators, β blockers, anti-arrhythmic agents and anticoagulants, such as St John’s wort, ginseng and black cohosh, should also be avoided.

The authors of the statement conclude that “[p]olypharmacy is a significant concern in patients with HF because of the burden of both cardiovascular and noncardiovascular conditions.”

To help detect inappropriate and potentially hazardous medications that could exacerbate HF, the statement suggests that healthcare providers conduct a comprehensive medication check at each clinical visit and evaluate the potential risks and benefits of each new medication before initiation.

They should also ensure that patients are aware of the need to communicate with their healthcare provider before taking any OTC medications and CAMs.

Peter Weissberg, Medical Director at the British Heart Foundation, commented on the statement to the press:

“The message is that patients with heart failure should always consult a doctor before taking any new product with medicinal claims, and doctors need to remain conscious of known drug interactions when prescribing drugs for their patients.”

By Laura Cowen

medwireNews is an independent medical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2016

Related topics